713-660-1100

Case Report – “MM”

The patient, MM, is a 32 year old single Caucasian male from out-of-state who came to California for drug rehabilitation and to be assessed and treated by me for any hormone or nutrient imbalance that may be causing some of his symptoms. MM has a long history of drug use, mostly cocaine or crack. He also has had a long psychiatric history, dating back to childhood, as an outpatient and at times as an inpatient. He has seen numerous psychiatrists and has been on a large variety of antipsychotic medications that included typical and atypical antipsychotics. The most recent one was Abilify that left the patient in a chronic state of discomfort that may contribute to drug cravings. The patient describes a history of early life trauma that includes numerous accounts of enduring physical violence. In addition, within the past year he lost his father and a year prior to that his younger brother who died in a fatal car crash.

He states that though he has been diagnosed as either schizophrenic or Bipolar, his actual diagnosis is PTSD. Although the patient was slowly weaned from his antipsychotic, Abilify, he had a rebound psychosis and felt unsafe. He stated he needed to be put away because he felt tremendous rage, in particular to another person at the rehab. He had an elaborate delusion concerning this person, yet still held out the possibility that he was delusional or psychotic. MM also suffered from depression and anxiety. He has had a long history of insomnia successfully treated with Seroquel, an atypical antipsychotic.

MM had suggested high doses of Seroquel in order to “bring him back to reality”. He was started on Seroquel XR 200 mg three times per day and Ativan 1 mg (a benzodiazepine) also three times per day in addition to his other medication, an antihypertensive for his high blood pressure, and Gabapentin, presumably for emotional lability. He was kept out of the hospital. Instead he was sent to a residential detox facility for observation and where I was able to monitor him. The medications primarily had him sleeping most of the day for most days. Upon awakening he was still not very coherent and continued to describe the delusional material.

Nexalin had been planned even prior to his psychotic break. However I was hesitant to start Nexalin treatments under the circumstances. After talking with people familiar with Nexalin, I became comfortable with moving forward with Nexalin treatments. It appeared to be the right thing to do in that the patient’s response seemed almost miraculous. He had an immediate positive response after the first treatment, although he was still psychotic. His only complaint during Nexalin, so far has been a headache that he describes as bearable. As the patient continued Nexalin treatments, he’s had 2 weeks to date and is starting his third week. He is clear thinking and recognizes his prior thoughts as psychotic. He commented: “I was pretty crazy, wasn’t I?” His mood has improved and his level of anxiety for the most part is greatly diminished except for intermittent bouts triggered by distressing events. However, this has not lead to a return to his prior mental state.

There is a significant improvement in MM’s ability to socialize and he is relating to others more appropriately. His mood is significantly improved as evidenced by his ability to joke around with my staff prior to his appointment with me. In fact, most of us smile and shake our heads in amazement at MM’s “metamorphosis”. This is a very heartening result for this patient and look forward to his continued improvement.

Suzie Schuder, MD

Desktop Tablet Mobile